Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 67, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2010, 3:13 PM MST for Cochise County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2010, 3:13 PM MST (22:13 UTC)
- Expired
- Aug 23, 2010, 4:15 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2294 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:00 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST MON AUG 23 2010 .SYNOPSIS...THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE AND INSTABILITY TO GENERATE MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .DISCUSSION...AS EXPECTED EARLY AND WIDESPREAD MOUNTAIN CONVECTION...WITH VERY TALL VERTICAL DEVELOPMENT AND LITTLE TO NO MOVEMENT. HEAVY RAINERS. SO FAR RELYING ON MERGERS AND OUTFLOWS FOR ANY VALLEY ACTIVITY. EVEN UPPER LEVEL WINDS ARE MARGINAL SO NOT MUCH CIRRUS BLOWOFF INTERFERING WITH VALLEY INSOLATION. AS THE VALLEYS CONTINUE TO COOK THE CHANCES ARE INCREASING FOR BETTER VALLEY AND LOWER DESERT PENETRATION...THE FORECAST HAS BEEN ADJUSTED ACCORDINGLY. && .PREV DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES NEAR TO OVER 1.5 INCHES AND SURFACE DEWPTS SOLIDLY IN THE 60S. GOOD INSTABILITY ON THE SOUNDING THIS MORNING BUT LITTLE SHEAR AND OVERALL WEAK STEERING FLOW FOR STORM MOTION. INITIAL STORM EVOLUTION WILL SEE STORM MOVEMENT OUT OF THE SOUTH AND SOUTHWEST UP TO 10 MPH...BUT MATURE STORMS WILL TEND TO THEN SIT IN PLACE WITH SOUTHERLY OUTFLOWS FAVORED FROM THE LEAN. EASY MOUNTAIN STORM DEVELOPMENT WITH HEAVY RAIN A CONCERN FROM RELATIVELY SLOW MOVING STORMS. PROBABLY NOT ENOUGH ORGANIZATION TO PROPAGATE DEEP INTO THE LOWER WESTERN DESERTS LATER. TUESDAY...WEAK INVERTED INFLECTION TRIES TO ROTATE AROUND THE HIGH CENTER AND INTO SOUTH CENTRAL AND SOUTHEAST ARIZONA...THIS COULD HELP PROVIDE FOCUS AND MORE ORGANIZATION FOR STORMS WITH GOOD TIMING COINCIDING WITH MAXIMUM DAYTIME HEATING. WEDNESDAY THROUGH SATURDAY...THE HIGH CENTER WOBBLES BACK WESTWARD UNDER HIGHER LATITUDE INFLUENCES BY MID WEEK. IF IT RECONSOLIDATES TOO FAR SOUTH THIS WOULD INHIBIT STORM DEVELOPMENT A BIT BUT RIGHT NOW IT LOOKS LIKE IT WILL STAY NORTH AND ALLOW CONTINUED DIURNAL CONVECTION THROUGH THE WEEK AS SUFFICIENT MOISTURE REMAINS IN PLACE. PERHAPS EVEN CREATING A FAVORABLE PATTERN FOR STRONG OUTFLOW FROM THE RIM WEDNESDAY OR THURSDAY. SUNDAY AND MONDAY...SOME SIGNS OF A DEEP ENOUGH WEST COAST TROUGH EARLY NEXT WEEK TO SHUNT MOISTURE EASTWARD. HOWEVER...THE ECMWF RETROGRADES SOME SOUTHERN BRANCH ENERGY OFF THE WEST COAST AND DRAWS TROPICAL MOISTURE UP FROM THE SOUTH BEFORE LIFTING THROUGH NORTH OF THE AREA. THERE'S ALWAYS A "HOWEVER" WHEN YOU START PEEKING AT THE FIRST SIGNS OF TRANSITION PATTERNS. && .AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN CLOUD DECKS OF 10-12K FT AG...WITH SURFACE WINDS GENERALLY LESS THAN 12 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS EXPECTED AND WIND GUSTS TO AROUND 40 KTS. AFT 03Z TUESDAY...THE SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A SLIGHT CHANCE OF -TSRA/SHRA WILL PERSIST INTO TUESDAY MORNING. DIMINISHING CLOUDINESS IS ALSO EXPECTED AFT 06Z TUESDAY...WITH MOSTLY CLEAR SKIES BY DAYBREAK TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 11:57 AM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1157 AM MST MON AUG 23 2010 AZZ019-029>035-241800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1157 AM MST MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS AFTERNOON...BECOMING SCATTERED IN THE VALLEYS AND SCATTERED TO NUMEROUS OVER THE MOUNTAINS BY MID TO LATE AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING TODAY AND TONIGHT...WITH THE DIRECTION OF MOVEMENT TO THE NORTH AT 5 TO 10 MPH. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS. THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM DEVELOPMENT DURING THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 23, 2:46 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 246 PM MST MON AUG 23 2010 AZZ032-232230- TOHONO OODHAM NATION AZ- 246 PM MST MON AUG 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 330 PM MST... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF KITT PEAK...OR 26 MILES WEST OF GREEN VALLEY...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3192 11176 3200 11148 3180 11126 3165 11151 TIME...MOT...LOC 2145Z 133DEG 2KT 3181 11145 MEYER
Special weather statement, Aug 23, 3:05 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 305 PM MST MON AUG 23 2010 AZZ035-232245- COCHISE COUNTY AZ- 305 PM MST MON AUG 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 345 PM MST... AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BISBEE...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN COCHISE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3134 11011 3158 10996 3147 10975 3134 10983 TIME...MOT...LOC 2205Z 120DEG 2KT 3142 10992 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:33 AM MST | Flash Flood Warning | TWC | Cochise | 103 min |
| Aug 23, 12:40 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 110 min |
| Aug 23, 12:46 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Aug 23, 1:42 PM MST | Flash Flood Warning | TWC | Pima | 42 min |
| Aug 23, 2:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 23, 2:46 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Aug 23, 3:05 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 23, 3:10 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 23, 3:20 PM MST | Flash Flood Warning | TWC | Cochise | 115 min |
| Aug 23, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 23, 4:14 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 23, 4:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.